South Dakota, 2011

Damaging Wind in South Dakota, July 6, 2011

July 6, 2011 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced strong wind gusts southwest of Hermosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts southwest of Hermosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 8:40 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 6, 8:40 AM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
940 AM MDT WED JUL 6 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN ACTIVE SHORT WAVE MOVING
THROUGH NORTHWESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS
MORNING. LOCALIZED HEAVY RAINFALL RATES IN EXCESS OF 2 INCHES PER
HOUR WERE REPORTED IN SOUTHEAST PERKINS COUNTY EARLIER THIS
MORNING...BUT A REPEAT OF THAT MAGNITUDE OF RAIN SEEMS UNLIKELY AT
THE MOMENT GIVE THE APPARENT INCREASE IN STORM PROPAGATION SPEED.
HAVE DECIDED TO NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. AS
MENTIONED IN PREVIOUS DISCUSSIONS THE AIRMASS MOISTURE CONTENT IS
VERY HIGH AND MID LEVEL INSTABILITY WILL CONTINUE TO SUPPORT
SIGNIFICANT CONVECTION FOR THE REMAINDER OF THE DAY...ESPECIALLY
ALONG THE OLD FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA FROM
SOUTHEAST MONTANA INTO CENTRAL SOUTH DAKOTA.  WILL CONSIDER THE NEED
FOR A FLASH FLOOD WATCH IN THE WEST CENTRAL AND SOUTH CENTRAL
COUNTIES LATER TODAY AS THE CONVECTION DEVELOPS ALONG THE OLD
BOUNDARY IN THAT AREA. SEVERE STORMS ARE ALSO POSSIBLE LATER TODAY
AS THE ACTIVITY MOVES INTO THE ABOVE MENTIONED AREA WHICH WILL
PROVIDE A LITTLE MORE FAVORABLE LOW LEVEL SHEAR.

PREVIOUS DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS SHORTWAVE
PUSHING TOWARD THE AREA FROM MONTANA WITH A PLUME OF MONSOONAL
MOISTURE FLOWING ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA.
08Z SURFACE ANALYSIS ALSO INDICATES THE MOISTURE WITH DEWPOINTS IN
THE LOWER TO MID 60S. LATEST RADAR SCAN HAS CONVECTION OVER
SOUTHEASTERN MONTANA MOVING ACROSS THE MT/WY BORDER TOWARD
NORTHWESTERN SOUTH DAKOTA. ALSO OF NOTE IS A PRETTY GOOD LOW LEVEL
JET HAS SET UP OVER WESTERN SOUTH DAKOTA WITH A 700 MB THETA E RIDGE
EXTENDING INTO WESTERN NORTH DAKOTA.

MODELS ARE IN FAIRLY GOOD AGREEMENT SHOWING UPPER RIDGE OVER THE
AREA THROUGH THE SHORT TERM WITH MULTIPLE WAVES EMBEDDED IN THE
FLOW. HOWEVER...MODELS DO TEND TO DIFFER IN THE TIMING OF THESE
WAVES WHICH IS TYPICALLY FOR THIS TIME OF YEAR. OVERALL TRIED TO
BASE THE FORECAST ON THE CURRENT ANALYSIS FOR THE TIMING OF THE WAVE
TODAY AND USED MORE OF A BLENDED APPROACH THROUGH THE REST OF THE
SHORT TERM.

MAIN CONCERN FOR TODAY/TONIGHT ARE THUNDERSTORMS AND THE MAIN THREAT
FROM THESE STORMS. LATEST PRECIPITABLE WATER VALUES ARE AROUND 150
PERCENT OF AVERAGE. THIS COMBINED WITH STORM MOTION OF 15 KTS
INDICATES LOCALLY HEAVY RAINFALL FROM STORMS WILL BE A CONCERN AS
WELL AS LOCALIZED FLASH FLOODING. FLASH FLOOD GUIDANCE VALUES ARE
2.5 TO 3.5 INCHES ACROSS MOST OF FORECAST AREA AND THE VEGETATION
COVERAGE IS FAIRLY DENSE THANKS TO THE ADEQUATE MOISTURE WE HAVE
RECEIVED THUS FAR THIS SUMMER. THEREFORE BASED ON THESE FACTORS HAVE
DECIDED AGAINST ANY HYDROLOGIC HIGHLIGHTS FOR TODAY AND TONIGHT. AS
FOR OTHER THREATS...INSTABILITY IS FAIRLY HIGH TODAY BUT UPPER FLOW
IS FAIRLY WEAK. HOWEVER SOUTHEASTERLY SURFACE WINDS COMBINED WITH
NORTHWESTERLY MID LEVEL WINDS WILL CREATE A VEERING PROFILE WHICH
WILL BE CONDUCIVE TO SOME STRONGER STORMS. THEREFORE THINK THERE
WILL BE SOME STORMS WITH WIND AND HAIL THREATS TODAY AND TONIGHT.

FOR THURSDAY...THE THREAT OF STORMS CONTINUES WITH MOST MODELS
AGREEING ON THE TIMING TO BE MORE DURING THE AFTERNOON AND EVENING
HOURS. THIS WAVE LOOKS TO BE STRONGER THAN THE ONE TODAY...SO WILL
HAVE TO MONITOR CONDITIONS FOR FUTURE POSSIBLE HIGHLIGHTS/FLOODING
AND SEVERE/ ESPECIALLY SINCE THE 0-6KM SHEAR IS 40 TO 45 KTS AND A
GOOD UPPER LEVEL JET OF 50 TO 60 KTS DEVELOPS JUST TO THE NORTH.

ON FRIDAY...NOT MUCH OF ANY CHANGE IN THE FORECAST WITH THE MAIN
CONCERN BEING TIMING AND STRENGTH OF SHORTWAVES. REGARDLESS EXPECT
SCATTERED STORMS ACROSS THE FORECAST AREA.

EXTENDED...WEATHER PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES
SLIDE THROUGH LOW AMPLITUDE RIDGE OVER THE REGION...BRINGING A
CONTINUED CHANCE OF PRECIP THE MIDDLE OF NEXT WEEK. TEMPERATURES
WILL REMAIN NEAR AVERAGE.

&&

.AVIATION...AREAS OF IFR/MVFR CIGS WILL REMAIN OVER WRN SD/NERN WY
THROUGH EARLY MORNING BEFORE DISSIPATING. SCT TSRA ARE EXPECTED
TODAY AND TONIGHT...BRINGING LCL IFR VIS IN HEAVIER PRECIP.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

CARPENTER
Hazardous weather outlook, Jul 6, 4:35 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
535 AM MDT WED JUL 6 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061135-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
535 AM MDT (635 AM CDT) WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS THAT COULD
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THESE STORMS
WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS
WEEK INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE STORMS
EACH DAY THROUGH SATURDAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE. THE CURRENT WEATHER PATTERN ALSO FAVORS THE POSSIBILITY FOR
LOCALLY HEAVY RAINFALL AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 6, 8:42 AM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
942 AM MDT WED JUL 6 2011

SDZ013-014-073-061645-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
942 AM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND ZIEBACH
COUNTIES UNTIL 1045 AM MDT...

AT 940 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THUNDER BUTTE TO 10
MILES NORTHEAST OF RED SCAFFOLD TO MARCUS...AND MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 35 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DUPREE...
  PLAINVIEW...
  RED SCAFFOLD...
  HOWES...
  BRIDGER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jul 6, 8:46 AM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
946 AM MDT WED JUL 6 2011

SDZ012-024>026-028-031-072-073-061645-
BUTTE SD-CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT
HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO
PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
946 AM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...CENTRAL
PENNINGTON...SOUTHWESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL
1045 AM MDT...

AT 940 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALE TO ROCHFORD...
AND MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN RAPID CITY...
  BEAR BUTTE STATE PARK...
  ROCHFORD...
  ROUBAIX LAKE...
  TILFORD...
  NEMO...
  SILVER CITY...
  PIEDMONT...
  PACTOLA RESERVOIR...
  JOHNSON SIDING...
  HISEGA...
  BLACK HAWK...
  HEREFORD...
  ELLSWORTH AFB...
  RAPID VALLEY...
  BOX ELDER...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 26 AND
68...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Local storm report, Jul 6, 8:55 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HEAVY RAIN       6 W BISON               45.52N 102.59W
07/06/2011  E1.60 INCH       PERKINS            SD   PUBLIC

0843 AM     HEAVY RAIN       8 SE BISON              45.44N 102.35W
07/06/2011  M0.76 INCH       PERKINS            SD   TRAINED SPOTTER

0945 AM     HEAVY RAIN       27 WNW FAITH            45.17N 102.54W
07/06/2011  E0.80 INCH       PERKINS            SD   PUBLIC

&&

BUNKERS
Local storm report, Jul 6, 9:27 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1027 AM MDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       17 WNW FAITH            45.11N 102.36W
07/06/2011  E1.00 INCH       PERKINS            SD   PUBLIC

1000 AM     HEAVY RAIN       8 WNW USTA              45.25N 102.31W
07/06/2011  M2.50 INCH       PERKINS            SD   TRAINED SPOTTER

            RAIN FELL IN THE PAST TWO HOURS.

&&

BUNKERS
Special weather statement, Jul 6, 9:30 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT WED JUL 6 2011

SDZ026-028>031-074-061715-
CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS
SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD-
1030 AM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 1115 AM MDT...

AT 1028 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HERMOSA TO SYLVAN
LAKE...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HILL CITY...
  HAYWARD...
  HARNEY PEAK...
  SYLVAN LAKE...
  HERMOSA...
  CENTER LAKE...
  STOCKADE LAKE...
  CUSTER PARK GAME LODGE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Jul 6, 9:36 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 AM MDT WED JUL 6 2011

SDZ013-031-072-073-061715-
NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO
PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1036 AM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND CENTRAL
MEADE COUNTIES UNTIL 1115 AM MDT...

AT 1032 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
UNION CENTER TO 5 MILES NORTHEAST OF ELLSWORTH AFB...AND MOVING EAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNION CENTER...
  ENNING...
  WHITE OWL...
  ELM SPRINGS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS

The radar

The Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
July 6, 10:08 AM MST to 10:14 AM MST
Where
Custer County, 7 mi SW of Hermosa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.758, -103.279

Wind gusts were estimated at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310065.